Alert archive / California / High Surf Advisories in 2012
High Surf Advisory 5, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Feb 7, 2012, 1:52 PM PST for 5 counties in California. It took effect at Feb 8, 2012, 4:00 AM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2012, 1:52 PM PST (21:52 UTC)
- In effect from
- Feb 8, 2012, 4:00 AM PST
- Expired
- Feb 8, 2012, 3:00 PM PST
- In force
- 11 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 47 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
921 WHUS46 KMTR 072152 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 152 PM PST TUE FEB 7 2012 CAZ505-509-529-530-080600- /O.NEW.KMTR.SU.Y.0005.120208T1200Z-120208T2300Z/ COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 152 PM PST TUE FEB 7 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 4 AM TO 3 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 3 PM PST WEDNESDAY. * WAVES AND SURF: WESTERLY SWELLS WILL INCREASE TO 13 TO 16 FEET WITH A DOMINANT PERIOD OF 15 SECONDS. THESE LONG PERIOD SWELLS WILL RESULT IN BREAKERS TO 18 FEET AT LOCAL BEACHES. * TIMING: WESTERLY SWELLS WILL INCREASE LATE TONIGHT...BEFORE BEGINNING TO SUBSIDE WEDNESDAY AFTERNOON. * IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES... PARTICULARLY WEST FACING ONES...WILL SEE LARGE BREAKING WAVES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
2 follow-up statements
851 WHUS46 KMTR 080539 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 939 PM PST TUE FEB 7 2012 CAZ505-509-529-530-081700- /O.CON.KMTR.SU.Y.0005.120208T1200Z-120208T2300Z/ COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 939 PM PST TUE FEB 7 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM PST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM PST WEDNESDAY. * WAVES AND SURF: WESTERLY SWELLS WILL INCREASE TO 13 TO 16 FEET WITH A DOMINANT PERIOD OF 15 SECONDS. THESE LONG PERIOD SWELLS WILL RESULT IN BREAKERS TO 18 FEET AT LOCAL BEACHES. * TIMING: WESTERLY SWELLS WILL INCREASE LATE TONIGHT...BEFORE BEGINNING TO SUBSIDE WEDNESDAY AFTERNOON. * IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES... PARTICULARLY WEST FACING ONES...WILL SEE LARGE BREAKING WAVES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
979 WHUS46 KMTR 081236 CFWMTR URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 436 AM PST WED FEB 8 2012 CAZ505-509-529-530-082300- /O.CON.KMTR.SU.Y.0005.000000T0000Z-120208T2300Z/ COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 436 AM PST WED FEB 8 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. * WAVES AND SURF: WESTERLY SWELLS BETWEEN 13 AND 16 FEET WITH A DOMINANT PERIOD OF 15 SECONDS. THESE LONG PERIOD SWELLS WILL RESULT IN BREAKERS TO 18 FEET AT LOCAL BEACHES. * TIMING: LARGE WESTERLY SWELLS WILL CONTINUE THROUGH THIS AFTERNOON...WITH THE LARGEST SWELLS EXPECTED EARLY THIS MORNING. * IMPACTS: LARGE WESTERLY SWELLS WILL CREATE A DANGEROUS NEAR SHORE ENVIRONMENT. THESE CONDITIONS WILL RESULT IN STRONG RIP CURRENTS AND POSSIBLE SNEAKER WAVES. STEEPER BEACHES... PARTICULARLY WEST FACING ONES...WILL SEE LARGE BREAKING WAVES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ HTTP://WWW.WEATHER.GOV/SANFRANCISCO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 7, 9:52 AM PST, 4 hours earlier.
Area forecast discussion, Feb 7, 9:52 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
952 AM PST TUE FEB 7 2012
.DISCUSSION...AS OF 9:05 AM PST TUESDAY...THE CURRENT IR SATELLITE
IMAGE IS SHOWING A STORM SYSTEM SLOWLY MOVING THROUGH THE
FORECAST AREA THIS MORNING. KMUX DOPPLER RADAR IS INDICATING LIGHT
RETURNS OVER A MAJORITY OF THE FORECAST AREA AS THIS SYSTEM
CONTINUES TO PROPAGATE EASTWARD. FORECAST MODELS SHOW THE
TRAILING EDGE OF THE STORM SYSTEM EXITING THE FORECAST AREA LATE
THIS AFTERNOON BRINGING AN END TO THE THREAT OF SHOWER ACTIVITY.
WINDS ARE BEGINNING TO DIMINISH AS THE STORM SYSTEM PUSHES EAST.
SOME AREAS IN THE SALINAS VALLEY ARE MAINTAINING EAST
SOUTHEASTERLY WINDS OF 25 KT GUSTING TO 30 KT. SOUTHEAST WINDS ARE
ALSO REACHING 33 KT AT HIGH ELEVATIONS IN THE SANTA LUCIA
MOUNTAINS. ALTHOUGH THESE WINDS FEEL STRONG THEY ARE BELOW WIND
ADVISORY LEVELS THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED.
FOR A LOOK AT SOME OF THE AREAS STRONGEST WIND GUSTS ASSOCIATED
WITH THIS STORM PLEASE SEE SFOPNSMTR.
HIGH PRESSURE WILL BUILD IN ALOFT BEHIND THIS DEPARTING WEATHER
SYSTEM PROVIDING THE AREA WITH DRY WEATHER FOR THE REMAINDER OF
THE WEEK. BOTH 1200Z RUNS OF THE GFS AND NAM12 ARE SHOWING LIGHT
OFFSHORE WINDS AT THE SURFACE THROUGH AT LEAST THURSDAY. THIS WILL
HELP TO BRING PLEASANT AFTERNOON TEMPERATURES...LOW TO MID
60S...TO MOST AREAS AS EARLY AS TOMORROW. SOME INLAND AREAS MAY
EVEN SEE LOW 70S THURSDAY AND FRIDAY.
&&
.AVIATION...AS OF 9:50 AM PST TUESDAY...LIGHT TO MODERATE RAIN
SHOWERS WILL CONTINUE THROUGH THE AFTERNOON HOURS AS A COLD FRONT
SLOWLY MOVES EAST TOWARDS THE REGION. MAINLY VFR CONDITIONS WILL
PREVAIL...WITH A LOW PROBABILITY OF MVFR CIGS DURING THE HEAVIEST OF
SHOWERS. MODERATE SOUTHEAST WINDS WILL BE PRESENT AHEAD OF THE
FRONT...AND WILL TURN LIGHT AND VARIABLE EARLY THIS AFTERNOON.
VICINITY OF KSFO...VFR CONDITIONS WILL PREVAIL. PERIODS OF LIGHT
TO MODERATE RAIN SHOWERS WILL CONTINUE THROUGH THE AFTERNOON
HOURS. MODERATE SOUTHEASTERLY WINDS TO 12 KT WILL BEGIN TO
DIMINISH AFTERNOON NOON.
KSFO BRIDGE APPROACH....SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR CONDITIONS WILL PREVAIL. LIGHT
SHOWERS WILL CONTINUE THROUGH THE EVENING. MODERATE SOUTHEAST
WINDS WILL BECOMING LIGHT AND VARIABLE EARLY THIS AFTERNOON.
&&
.CLIMATE...AS OF 2:30 AM PST TUESDAY...ALTHOUGH THIS WINTER
CONTINUES TO REMAIN MUCH DRIER THAN NORMAL THE PERIOD STRETCHING
FROM THE MIDDLE OF FEBRUARY TO THE MIDDLE OF MARCH HAS PRODUCED
LARGE AMOUNTS OF RAINFALL IN THE PAST. HERE ARE THE WETTEST FEB
15 - MAR 15 (IN INCHES) FOR SELECTED LOCATIONS IN OUR AREA PLUS
THE YEAR IS HAPPENED. IT SHOULD BE NOTED THAT 1983 AND 1986
BOTH FEATURED A HEMISPHERIC PATTERN WITH A VERY LONG FETCH COMING
FROM THE PACIFIC DIRECTLY INTO OUR AREA. THIS TYPE OF SETUP CAN
BE VERY CONDUCIVE FOR ATMOSPHERIC RIVERS WHICH OFTEN LEAD TO
VERY IMPRESSIVE RAINFALL TOTALS.
.LOCATION.................2/15-3/15 RECORD.....YEAR
SAINT HELENA..................19.02...........1983
PETALUMA......................14.74...........1983
SAN FRANCISCO.................10.38...........1986
SFO AIRPORT....................9.92...........1986
PALO ALTO......................8.47...........1986
OAKLAND.......................10.32...........1986
SAN JOSE.......................7.07...........1983
BEN LOMAND....................25.77...........1986
SANTA CRUZ....................12.55...........1983
GILROY........................12.11...........1917
PINNACLES......................9.22...........1983
MONTEREY.......................9.04...........1983
KING CITY.....................10.02...........1911
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...SCA...SF BAY UNTIL NOON
SCA...PT ARENA TO PT REYES 0-10 NM UNTIL NOON
SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL NOON
SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL NOON
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL NOON
SCA...PT ARENA TO PIGEON PT 10-60 NM UNTIL NOON
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM UNTIL NOON
&&
PUBLIC FORECAST: LARRY
AVIATION/MARINE: RILEY
CLIMATE: BELLHazardous weather outlook, Feb 7, 12:37 PM PST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 1237 PM PST TUE FEB 7 2012 CAZ517-528-530-082045- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1237 PM PST TUE FEB 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...TUESDAY AFTERNOON AND TUESDAY NIGHT A CHANCE OF SHOWERS IS EXPECTED THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRY WEATHER AND LIGHT OFFSHORE WINDS ARE EXPECTED THROUGH THE WEEKEND. SPOTTER ACTIVATION WILL NOT BE NEEDED. CAZ006-505>513-516-518-529-082045- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT-NORTHERN MONTEREY BAY- 1237 PM PST TUE FEB 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...TUESDAY AFTERNOON AND TUESDAY NIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:21 PM PST | Small Craft Advisory for Rough Bar | MTR | 3 days | |
| Feb 7, 2:21 PM PST | Small Craft Advisory for Hazardous Seas | MTR | 31 hr |
Nearby
High Surf Advisories in California, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.